Alert archive / New York / Snow Squall Warnings in 2026
Snow Squall Warning 4, NWS Buffalo, NY
NWS Buffalo, NY issued this snow squall warning at Jan 17, 2026, 1:45 PM EST for Cattaraugus County, Chautauqua County, Erie County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 17, 2026, 1:45 PM EST (18:45 UTC)
- Expired
- Jan 17, 2026, 2:30 PM EST
- In force
- 45 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 44 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109
WWUS51 KBUF 171845
SQWBUF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Buffalo NY
145 PM EST Sat Jan 17 2026
NYC009-013-029-171930-
/O.NEW.KBUF.SQ.W.0004.260117T1845Z-260117T1930Z/
Cattaraugus NY-Erie NY-Chautauqua NY-
145 PM EST Sat Jan 17 2026
The National Weather Service in Buffalo has issued a
* Snow Squall Warning for...
Western Cattaraugus County in western New York...
Erie County in western New York...
Chautauqua County in western New York...
* Until 230 PM EST.
* At 144 PM EST, a dangerous snow squall was located along a line
extending from 17 miles northwest of Evangola State Park to
Waterford, moving east at 45 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts greater than 35 mph.
SOURCE...Radar and webcams.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This includes the following highways...
Interstate 90 between exits 49 and 61.
Interstate 86 between exits 4 and 17.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Jamestown,
Lackawanna, Kenmore, Depew, Amherst, and Tonawanda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4227 7976 4228 7973 4231 7977 4244 7950
4253 7939 4260 7919 4272 7909 4280 7892
4292 7890 4299 7901 4305 7900 4306 7892
4302 7888 4302 7884 4305 7883 4309 7873
4307 7859 4309 7857 4200 7892 4200 7976
TIME...MOT...LOC 1844Z 263DEG 41KT 4274 7940 4197 7998
SNOW SQUALL...OBSERVED
$$
ThomasWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this snow squall warning went out at Jan 17, 2:01 AM EST, 11 hours 44 minutes earlier. Its key messages:
- 1) Periods of light snow across the area through this evening with passing cold fronts. 2) Light lake effect snow and colder temperatures for Sunday behind passing cold front. 3) An incoming arctic airmass will bring the potential for significant lake effect snow Sunday night through Wednesday. 4) Arctic airmass will bring frigid temperatures and the potential for dangerous wind chills next week.
Area forecast discussion, Jan 17, 2:01 AM EST, 11 hours 44 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
201 AM EST Sat Jan 17 2026
.WHAT HAS CHANGED...
Gale Watch issued for Lake Ontario Monday through Tuesday
night.
&&
.KEY MESSAGES...
1) Periods of light snow across the area through this evening with
passing cold fronts.
2) Light lake effect snow and colder temperatures for Sunday behind
passing cold front.
3) An incoming arctic airmass will bring the potential for
significant lake effect snow Sunday night through Wednesday.
4) Arctic airmass will bring frigid temperatures and the potential
for dangerous wind chills next week.
&&
.DISCUSSION...
KEY MESSAGE 1...Periods of light snow across the area through
this evening with passing cold fronts.
Periods of mainly light snow will continue through this evening
across western and north central NY as a weak sfc low passes north
of the area. Two cold fronts associated with the sfc low will track
across the area today into this evening. The first, a weaker front
will cross during the morning, bringing a round of snow showers,
mainly for the western Southern Tier to the eastern Lake Ontario
region as moisture increases as the front shifts east. There may be
periods of moderate snowfall for the favorable upslope areas of the
Tug Hill this morning as the moisture increases ahead of the front.
Some of the warmer spots of the Genesee Valley, including the
Rochester Metro area, may mix with and/or change to rain briefly as
temperatures warm into the mid 30s today.
The second front will cross later in the afternoon and into the
evening. While this front is a bit stronger, there isn't as much
moisture as the earlier front. With this in mind, there will be the
potential for more numerous snow showers, but with lower snow
amounts and a bit quicker as the front tracks through compared to
the first frontal boundary.
Snowfall amounts today in the 3 to 6 inch range is expected for the
higher terrain of the Tug Hill, with amounts lowering in surrounding
lower elevations. As a result a Winter Weather Advisory remains in
place through this evening for areas east of Lake Ontario,
specifically the higher terrain of the Tug Hill. Areas south of
Buffalo, over the higher terrain of the western Southern Tier, 1 to
3 inches will be possible. For the rest of the area, a coating to
half an inch is expected.
KEY MESSAGE 2...Light lake effect snow and colder temperatures for
Sunday behind passing cold front.
Behind the passing cold front this evening into tonight, CAA will
bring temperatures aloft to -15C by daybreak on Sunday. Combined
with the continued troughing over the region, this will lead to the
development of a weak lake effect response northeast of Lake Erie
and east-northeast of Lake Ontario tonight through Sunday. Snow is
expected to be mostly light through this period as synoptic moisture
is stripped with the passing cold front. However, with a favorable
fetch over both lakes there will be some accumulation's. Northeast of
Lake Erie, 1 to 3 inches is expected for tonight through Sunday, and
east-northeast of Lake Ontario 2 to 4 inches of snow is expected
during that same time period.
The potential for more significant lake effect snow will increase
later Sunday as moisture increases across the area. More on that in
KEY MESSAGE 3 below.
KEY MESSAGE 3...Lake effect snowbands Sunday night through Wednesday
with potential significant accumulations, blowing and drifting snow.
Lake effect snow will gradually evolve Sunday night on a southwest
flow as deepening moisture makes its way into the region ahead of an
approaching shortwave trough.
There remains uncertainty to how long the southwest flow persists,
as an arctic front will drop southward across the region Monday
morning. Any delay in this arctic front will allow for snowbands to
yield additional snowfall for the northern Niagara Frontier as well
as northern Jefferson County. This will be the area and timeframe of
greatest uncertainty for the current winter storm watch.
A more westerly flow will develop behind the frontal passage
focusing the lake snows to the east of the lakes Monday afternoon
through Tuesday. Favorable conditions will exist over the lakes as
850 mb temperatures fall to -22/-24C with lake induced
equilibrium levels going above 10K feet. Upstream lake
connections will likely enhance the lake bands leading to
potential significant snow accumulations.
Cold advection behind the arctic boundary combined with a 40 to 45
knots low level jet will result in strong winds of 35 to 45 mph
mixing to the surface. This will bring blowing and drifting
snow with very poor visibilities at times, especially within the
heart of the lake snow bands.
Backing flow with an incoming shortwave trough will lift the lake
snows back northward Wednesday. While this trough will bring light
widespread snow, it will also maintain the lake bands.
KEY MESSAGE 4...Arctic airmass will bring frigid temperatures and
the potential for dangerous wind chills next week.
An arctic airmass will spread into the region early next week. Wind
chills will be dangerously cold Monday night and drop to 10 below to
20 below zero. Winds chills remain dangerously cold Tuesday and
Tuesday night from zero to 15 below.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
A pair of cold fronts associated with a passing sfc low to the north
will bring the potential for periods of light snow showers through
most of the TAF period. Reductions to both VSBY and CIGs will be
possible through the day today, especially in steadier snow showers
and brief moderate snow southeast of Lake Ontario. Outside of the
snow showers, expect mainly lower end VFR and higher end MVFR CIGs
early this morning, with lowering to mainly MVFR mid morning and
continuing through the day. IFR CIGs & VSBY will be possible at
times, especially over the higher terrain and in any potential brief
heavier snow showers.
CIGs will improve during the second half of the night to mainly VFR
behind a passing cold front, except for northeast of the lakes where
lake effect snow is expected to develop.
Outlook...
Sunday...Limited lake effect snow showers and IFR/MVFR northeast of
the lakes...with mainly VFR elsewhere.
Monday...Windy with bands of lake effect snow and attendant IFR/LIFR
conditions northeast of the lakes intensifying and shifting
southward to areas east of the lakes. Otherwise MVFR/VFR with brief
IFR/MVFR possible in passing snow showers.
Monday night through Tuesday...Heavy lake effect snow possible east
of Lake Erie and Lake Ontario with IFR/LIFR in bands. MVFR/brief IFR
outside of lake effect areas in a few light snow showers.
Wednesday...Widespread snow possible. IFR or below at times.
&&
.MARINE...
A prolonged period of elevated winds and waves will continue on Lake
Erie and Lake Ontario through much of next week.
Winds will ramp up again through tonight as the next low pressure
system moves through the Great Lakes. This will result in Small
Craft Advisory conditions becoming increasingly widespread across
the Lower Lakes region through tonight...with such conditions
expected to remain in place through Sunday.
Looking ahead, a potential stronger system and passage of an arctic
cold front may bring gales on the Lakes late Monday through early
Tuesday along with areas of heavy freezing spray.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Watch from Sunday evening through Wednesday
afternoon for NYZ001-002-006>008-010>012-019-020-085.
Winter Weather Advisory until 1 AM EST Sunday for NYZ006>008.
MARINE...Small Craft Advisory until 1 AM EST Monday for LEZ040-041.
Small Craft Advisory until 7 AM EST Monday for LOZ042.
Gale Watch from Monday morning through late Tuesday night
for LOZ042>045-062>065.
&&
DISCUSSION...SW/TMA
AVIATION...SW
MARINE...HSK/JJRHazardous weather outlook, Jan 17, 1:12 PM EST, 33 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 112 PM EST Sat Jan 17 2026 NYZ001-002-010-011-181815- Niagara-Orleans-Northern Erie-Genesee- 112 PM EST Sat Jan 17 2026 ...WINTER STORM WARNING IN EFFECT FROM 1 PM SUNDAY TO 4 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Strong winds combined with a very cold airmass will produce dangerously cold wind chills Monday night through Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-181815- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 112 PM EST Sat Jan 17 2026 ...WINTER STORM WARNING IN EFFECT FROM 7 AM MONDAY TO 4 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Strong winds combined with a very cold airmass will produce dangerously cold wind chills Monday night through Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-181815- Oswego-Jefferson-Lewis- 112 PM EST Sat Jan 17 2026 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SUNDAY... ...WINTER STORM WARNING IN EFFECT FROM 7 AM SUNDAY TO 4 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Strong winds combined with a very cold airmass will produce dangerously cold wind chills Monday night through Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>005-013-014-021-181815- Monroe-Wayne-Northern Cayuga-Livingston-Ontario-Allegany- 112 PM EST Sat Jan 17 2026 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Along and behind an arctic front Monday and Monday evening winds may gust up to 40 mph. Elevated winds remain Monday night through Tuesday that with a very cold airmass will produce dangerously cold wind chills Monday night through Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-181815- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 112 PM EST Sat Jan 17 2026 ...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE TUESDAY NIGHT... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Heavy Freezing Spray is possible Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-181815- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 112 PM EST Sat Jan 17 2026 ...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Heavy Freezing Spray is possible Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-181815- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 112 PM EST Sat Jan 17 2026 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-181815- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 112 PM EST Sat Jan 17 2026 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Jan 17, 9:19 AM EST, 4 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
919 AM EST Sat Jan 17 2026
24-hour snowfall reports.
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Snow 5 W Constableville 43.58N 75.52W
01/17/2026 M2.4 Inch Lewis NY CO-OP Observer
CO-OP Observer station HGHN6 Highmarket 2W.
0600 AM Snow 1 NW Constableville 43.58N 75.45W
01/17/2026 M2.0 Inch Lewis NY Cocorahs
Cocorahs station NY-LW-3 Constableville 1.2
NW.
0700 AM Snow 1 NE Lowville 43.79N 75.48W
01/17/2026 M1.2 Inch Lewis NY CO-OP Observer
CO-OP Observer station LOWN6 Lowville.
0812 AM Snow 1 SW Franklinville 42.33N 78.46W
01/17/2026 M1.2 Inch Cattaraugus NY CO-OP Observer
CO-OP Observer station FRKN6 Franklinville.
0600 AM Snow 4 N Brantingham 43.75N 75.31W
01/17/2026 M1.0 Inch Lewis NY CO-OP Observer
CO-OP Observer station GFDN6 Chases Lake.
0700 AM Snow 2 SE Elma Center 42.81N 78.61W
01/17/2026 M1.0 Inch Erie NY Cocorahs
Cocorahs station NY-ER-261 Elma Center 1.8
SE.
0700 AM Snow 4 NW Copenhagen 43.93N 75.72W
01/17/2026 M1.0 Inch Jefferson NY Cocorahs
Cocorahs station NY-JF-59 Copenhagen 3.7 NW.
0700 AM Snow 2 NNE Richland 43.60N 76.04W
01/17/2026 M1.0 Inch Oswego NY Cocorahs
Cocorahs station NY-OS-1 Lacona 3.6 SSE.
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 2:50 AM EST | Gale Watch | BUF | 23 hr | |
| Jan 17, 12:46 PM EST | Winter Storm Warning | BUF | Cattaraugus, Chautauqua, Erie, Genesee, Jefferson, Lewis and 4 more | 6 days |
| Jan 17, 2:35 PM EST | Snow Squall Warning | BUF | Cattaraugus, Chautauqua, Erie, Genesee, Niagara, Orleans and 1 more | 55 min |
| Jan 17, 3:27 PM EST | Snow Squall Warning | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Genesee, Livingston and 4 more | 48 min |
| Jan 17, 4:12 PM EST | Snow Squall Warning | BUF | Genesee, Livingston, Monroe, Ontario, Orleans, Wyoming | 63 min |
Nearby
Snow Squall Warnings in New York, 2026Every snow squall warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.